Kansas, 2025

Damaging Winds in Kansas, July 6, 2025

July 6, 2025 · NWS GLD · 8 events in 4 counties and zones

A cluster of storms moved into northwest Kansas from eastern Colorado during the evening of the 6th. These storms produced numerous reports of severe wind, with the strongest being a recorded 82 mph gust in eastern Sherman county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms moved into northwest Kansas from eastern Colorado during the evening of the 6th. These storms produced numerous reports of severe wind, with the strongest being a recorded 82 mph gust in eastern Sherman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 4:01 PM MST, 4 hours 39 minutes earlier. Its key messages:

  • Severe thunderstorms remain possible during the late afternoon and evening hours today and Monday.
  • Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 6, 4:01 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- Severe thunderstorms remain possible during the late
  afternoon and evening hours today and Monday.

- Remaining mild throughout with highs around the low 90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 100 PM MDT Sun Jul 6 2025

Update: Morning convection in northern Nebraska has persisted
and progressed southeast into central Nebraska early this
afternoon. At 1 pm MDT, outflow associated with this convection
was located ~20 miles south of I-80 (south of a line from North
Platte to Lexington and Kearney).. and was making slow
southward progress toward Red Willow/ Hitchcock counties. If
convection continues to develop southward along the
aforementioned outflow, it would alter environmental conditions
over portions of southwest Nebraska.. the impact of which could
be detrimental or beneficial to severe weather potential later
this evening.

The Tri-State area remains situated in a weak forcing regime,
on the northern periphery of an upper level ridge (anchored over
northern Mexico and the Southern Plains), in W to WSW flow
aloft. Weak lower tropospheric flow (<= 15 knots from the
surface to 500 mb) persists.. with stronger flow confined to the
200-300 mb level (~25-35 KFT AGL). Another complex, challenging
convective forecast. Complicating factors include, but are not
limited to: lingering mesoscale features from antecedent
convection (e.g. a prominent MCV near Lamar, CO at 15 UTC) and
ongoing convection with a remnant MCS in northern Nebraska
(between Gordon/KGRN and Valentine/KVTN at 15 UTC). Weak, ill-
defined upper level forcing persists nearby and upstream/west of
the Goodland county warning area (i.e. no appreciable or
readily apparent features in WV imagery or SPC mesoanalysis data
at 15 UTC).

Recent 12Z runs of the HRRR and NAM NEST suggest a scenario
roughly similar (more robust, perhaps) to what was observed
yesterday, i.e. scattered convection develops along portions of
the Colorado Front Range, Cheyenne Ridge and Palmer Divide at
peak heating and activity grows upscale into clusters and
progresses/propagates E-ESE into the Goodland county warning
area during the late afternoon and evening (~23-06 UTC,
beginning ~5 pm MDT, ending ~12 am MDT). If this is the case,
damaging winds would likely be the primary hazard. Environmental
conditions appear roughly analogous to yesterday.. e.g. the
presence of an elevated mixed layer, seasonably strong DCAPE,
marginal-moderate diurnal destabilization (500-1500 J/kg MLCAPE)
and effective deep layer shear of similar magnitude (~25-35
knots). 15 UTC observational data and mesoanalysis trends
suggest that outflow emanating from ongoing convection /remnant
MCS/ in northern Nebraska may stall near, or just north, of the
I-80 corridor in western Nebraska this afternoon, where moisture
pooling in vicinity of the stalled convergence zone may
facilitate moderate to strong destabilization (2000-2500 J/kg
MLCAPE).. and a more robust, organized damaging wind potential
may exist. With this in mind, locations along and north of
Highway 36 (or along and north of a line from Idalia to St.
Francis, Atwood, Oberlin and Norton) appear to be most at-risk
for severe weather late this afternoon and evening.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 100 PM MDT Sun Jul 6 2025

Mon: Guidance indicates relatively little change in the 'big
picture', i.e. the Tri-State area will remain in a weak forcing
regime on the northern periphery of an upper level ridge
(anchored over the Southern Plains and northern Mexico) in WSW
flow aloft. Convective development, coverage and evolution in
the Goodland county warning area may, once again, be influenced
(directly or indirectly) by upstream and/or antecedent
convection. Bottom line, low confidence persists with regard to
severe weather specifics (convective mode, coverage,
evolution).. similar to the past few days.

Tue-Sun: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge, at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 500 PM MDT Sun Jul 6 2025

Aside from a potential for thunderstorms late this afternoon
and evening (~00-06Z Mon), VFR conditions and light winds will
otherwise prevail. Surface wind gusts at or above 50 knots are
possible with any storms. Gusty/erratic winds are also possible
in vicinity of any decaying showers/storms late this evening and
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 6, 6:18 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
718 PM MDT Sun Jul 6 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
718 PM MDT Sun Jul 6 2025 /818 PM CDT Sun Jul 6 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watches remain in effect for most of the area.
Large hail up to 2.5", 75 mph wind gusts, and a brief tornado remain
possible through the evening and early night hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Another round of severe storms is likely late Monday afternoon and
evening. Damaging winds will continue to be the primary hazard.
Large hail, an isolated tornado and flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Special weather statement, Jul 6, 7:17 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Sun Jul 6 2025

COZ092-070245-
Cheyenne County CO-
817 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kit Carson, or 34 miles west of Cheyenne Wells, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3875 10316 3887 10298 3863 10252 3861 10254
      3861 10305 3869 10317
TIME...MOT...LOC 0216Z 305DEG 30KT 3873 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jul 6, 7:27 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
827 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             3 E Calvert             39.84N 99.70W
07/06/2025  M1.75 Inch       Norton             KS   Public

            Delayed Entry. Text report of golf ball
            sized hail.

&&

KAK
Local storm report, Jul 6, 7:29 PM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
829 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     3 NNW Kirk              39.66N 102.62W
07/06/2025  M58 MPH          Yuma               CO   Mesonet

            Mesonet station KRK01 3 E Joes 2.

&&

Trigg
Local storm report, Jul 6, 7:32 PM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
832 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Tstm Wnd Gst     17 N Flagler            39.53N 103.02W
07/06/2025  M57 MPH          Kit Carson         CO   Mesonet

            Recorded via mesonet station EW7003.

&&

KMK
Local storm report, Jul 6, 7:42 PM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
842 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tstm Wnd Gst     1 W Kit Carson          38.76N 102.81W
07/06/2025  M66 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP729 0.5 W Kit Carson
            (UPR).

&&

KAK
Local storm report, Jul 6, 8:09 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
909 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Tstm Wnd Gst     4 S Burlington          39.24N 102.28W
07/06/2025  M67 MPH          Kit Carson         CO   ASOS

            KITR measured 67 mph wind gust.

&&

KAK

The radar

The Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 6, 8:40 PM MST
Where
Wallace County, 10.85 mi NNW of Weskan
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -102.030

The mesonet site KKSWESKA9 measured the 72 mph wind gust.

Thunderstorm Wind, Sherman

When
July 6, 8:40 PM MST
Where
Sherman County, Goodland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

The ASOS station KGLD at the Goodland Airport reported the wind gust.

Thunderstorm Wind, Sherman

When
July 6, 8:58 PM MST
Where
Sherman County, 1.6 mi E of Edson
Measured
71 kt (82 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.330, -101.520

A KSN Storm Chaser measured 82 mph wind gust at mile marker 28 on I-70.

Thunderstorm Wind, Wallace

When
July 6, 9:06 PM MST
Where
Wallace County, 3.63 mi S of Sunland
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -101.854

The mesonet site named Wallace on the Kansas Mesonet measured the 59 mph wind gust.

Thunderstorm Wind, Greeley

When
July 6, 9:15 PM MST
Where
Greeley County, 0.69 mi S of Horace
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -101.780

The Kansas Mesonet site reported a 2 meter wind gust of 59 mph.

Thunderstorm Wind, Wallace

When
July 6, 9:24 PM MST
Where
Wallace County, 6.69 mi SE of Sharon Spgs Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -101.680

The mesonet site CW6099 reported the wind gust.

Thunderstorm Wind, Wichita

When
July 6, 10:54 PM CST to 10:56 PM CST
Where
Wichita County, 1.08 mi E of Leoti
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.330

Kansas mesonet site reported the 64 mph wind gust. A 60 mph wind gust was reported just before the 64 mph gust.

Thunderstorm Wind, Wichita

When
July 6, 11:01 PM CST
Where
Wichita County, 5.53 mi N of Marienthal
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -101.220

Ambient Weather site LeeSimons reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274729, 1274733, 1274734, 1274730, 1274732, 1274731, 1274736, 1274737.